Generic Name: chlorpheniramine/dextromethorphan/phenylpropanolamine (klor fen IR a meen/dex troe meth OR fan/fen ill proe pa NOLE a meen)Brand Names: Cheracol Plus, Kophane, Therahist, Threamine DM, Triaminicol Multi Symptom Cough and Cold, Tricodene Forte, Tricodene NN, Triphenicol
Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.
Dextromethorphan is a cough suppressant. It suppresses an area in the brain that causes coughing.
Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow and allows nasal and respiratory (breathing) passages to open up.
Chlorpheniramine/dextromethorphan/phenylpropanolamine is used to treat nasal congestion, sinusitis (inflammation of the sinuses), and coughs associated with allergies, hay fever, and the common cold.
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.
Chlorpheniramine/dextromethorphan/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about chlorpheniramine/dextromethorphan/phenylpropanolamine?
Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.Use caution when driving, operating machinery, or performing other hazardous activities. Chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking chlorpheniramine/dextromethorphan/phenylpropanolamine.
Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.
Before taking this medication, tell your doctor if you have
any type of heart disease or high blood pressure,
emphysema or chronic bronchitis, or
difficulty urinating or have an enlarged prostate.
You may not be able to take chlorpheniramine/dextromethorphan/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.It is not known whether chlorpheniramine/dextromethorphan/phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 65 years of age, you may be more likely to experience side effects from chlorpheniramine/dextromethorphan/phenylpropanolamine. You may require a lower dose of this medication. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.
Take chlorpheniramine/dextromethorphan/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.Take each dose with a full glass of water.
To ensure that you get a correct dose, measure the liquid form of chlorpheniramine/dextromethorphan/phenylpropanolamine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm.
Do not take chlorpheniramine/dextromethorphan/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, talk to your doctor.Store chlorpheniramine/dextromethorphan/phenylpropanolamine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
Symptoms of a chlorpheniramine/dextromethorphan/phenylpropanolamine overdose include dry mouth, large pupils, flushing, nausea, vomiting, hyperactivity, or hallucinations.What should I avoid while taking chlorpheniramine/dextromethorphan/phenylpropanolamine?Use caution when driving, operating machinery, or performing other hazardous activities. Chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while you are taking chlorpheniramine/dextromethorphan/phenylpropanolamine.
Other, less serious side effects may be more likely to occur. Continue to take chlorpheniramine/dextromethorphan/phenylpropanolamine and talk to your doctor or try another similar medication if you experience
dryness of the eyes, nose, and mouth;
drowsiness or dizziness;
difficulty urinating; or
excitation in children.
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.What other drugs will affect chlorpheniramine/dextromethorphan/phenylpropanolamine?Do not take chlorpheniramine/dextromethorphan/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Do not take other over-the-counter cough, cold, allergy, diet, or sleep aids while taking chlorpheniramine/dextromethorphan/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain chlorpheniramine, dextromethorphan, phenylpropanolamine, or other similar drugs. You may accidentally take too much of these medicines.
Chlorpheniramine/dextromethorphan/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if chlorpheniramine/dextromethorphan/phenylpropanolamine is taken with any of these medications.
Drugs other than those listed here may also interact with chlorpheniramine/dextromethorphan/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.
Many formulations of chlorpheniramine/dextromethorphan/phenylpropanolamine are available over-the-counter. Ask your pharmacist any questions you have about this medication, especially if it is new to you.